Bacitracin zinc overdoseCortisporin ointment overdose; Baciferm overdose
Bacitracin zinc is a medicine that is used on cuts and other skin wounds to help prevent infection. Bacitracin is an antibiotic, a medicine that kills germs. Small amounts of bacitracin zinc are dissolved in petroleum jelly to create antibiotic ointments.
Bacitracin zinc overdose occurs when someone swallows products containing this ingredient or uses more than the normal or recommended amount of the product. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Bacitracin and zinc can be poisonous if they are swallowed or get in the eyes.
These ingredients are found in many different products, including certain:
- Over-the-counter antibiotic ointments and sprays such as Polysporin Spray and Neosporin
- Prescription antibiotic eye drops and ointments such as Neosporin Ophthalmic
Bacitracin zinc may also be added to animal food.
Other products may also contain bacitracin zinc.
Bacitracin zinc is very safe. However, getting bacitracin zinc ointment in the eyes may cause redness, pain, and itching.
Eating bacitracin in large amounts may cause pain in your stomach, and you might throw up.
In rare cases, bacitracin zinc causes an allergic reaction, usually redness and itching of the skin. If the reaction is severe, there may be difficulty swallowing or breathing.
Allergic reactions are sensitivities to substances called allergens that come into contact with the skin, nose, eyes, respiratory tract, and gastroin...
If you have a reaction to bacitracin zinc, stop using the product. For serious reactions, seek emergency medical care right away.
If the chemical is on the skin or in the eyes, flush with lots of water for at least 15 minutes.
If the chemical was swallowed, immediately give the person water or milk right away. Do NOT give water or milk if the person is vomiting or has a decreased level of alertness.
Call poison control or your local emergency number (such as 911) for assistance.
Before Calling Emergency
Have this information ready:
- The person's age, weight, and condition
- The name of the product (ingredients and strengths, if known)
- The time it was swallowed
- The amount swallowed
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate.
Tests that may be done include:
- Blood and urine tests
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
Treatment may include:
- Activated charcoal
- Breathing support
- Intravenous fluids (given through a vein)
- Medicines to treat symptoms
- Skin and eye washing (irrigation) if the product touched these tissues and they have become irritated or swollen
If an allergic reaction is controlled, recovery is very likely. Survival beyond 24 hours usually is a sign that recovery is likely.
Aronson JK. Bacitracin. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:807-808.
Meehan TJ. Approach to the poisoned patient. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 139.
Review Date: 9/23/2017
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.